Oklahoma, 2011

Damaging Wind in Oklahoma, May 11, 2011

May 11, 2011 · NWS SHV · 1 event in 1 county or zone

A squall line was located across south central Oklahoma into north central Texas during the early afternoon hours of May, 11th. This line of storms propagated northeast and clipped extreme southeast Oklahoma in McCurtain County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A squall line was located across south central Oklahoma into north central Texas during the early afternoon hours of May, 11th. This line of storms propagated northeast and clipped extreme southeast Oklahoma in McCurtain County. Damaging winds were the primary result across a portion of the county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 11, 1:44 PM CST, 2 hours 46 minutes earlier.

Area forecast discussion, May 11, 1:44 PM CST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
244 PM CDT WED MAY 11 2011

.DISCUSSION...

MAIN FEATURE IN THE SHORT TERM IS A RAPIDLY DEVELOPED SQUALL LINE
MOVING ACROSS THE DALLAS FORT WORTH METROPLEX...CONTAINING
WIDESPREAD DAMAGING WIND REPORTS ADN VERY HEAVY RAIN. THIS GRID HAS
BEEN EXPLICITY OUTLINED FOR THE EVENING HOURS...ACROSS MUCH OF PORTIONS
OF NE TX...NORTH OF INTERSTATE 20...SE OK...AND A SMALL PART OF
EXTREME ADJACENT SW AR.

SLIGHTLY DRIER AIR OVERNIGHT COINCIDING WITH DUIRNAL MINIMUM FOR
CONVECTION...SO EXPECT STORM ACTIVITY TO DIMINISH LATER TONIGHT.
EXPECTING DUIRNAL DESTABILIZATION TO COME INTO PLAY ON THURSDAY...
ALONG WITH OUTFLOW BOUNDARIES FROM THE WEST...REDEVELOPMENT ALONG
DRYLINE...AND DIFFERENTIAL HEATING BOUNDARIES. HOWEVER...FOCUS FOR
GREATEST OR STRONGEST ACTIVITY SEEMS DIFFUSE SO MORE OF A BROAD
BRUSH FCST. FINALLY...COLD FRONT ARRIVES ON FRIDAY...STILL A BIT
SLOWER WITH NAM SOLUTION. ONCE UPPER LOW MOVES TO THE NE...DRY SLOTTING
WILL CLEAR OUT SKIES...WITH LITTLE IN WAY OF CLOUDS REMAINDER OF
WKND. UPPER LOW MOVES INTO OHIO VALLEY. EARLY NEXT WEEK A SECONDARY
UPPER LOW MOVES INTO NW FLOW BEHIND THIS LOW...DEEPENS...AND DIVES
INTO SE STATES. THIS WILL PROVIDE A PROLONGED SHOT OF DEEP NW FLOW...
AND UNSEASONALLY COOL TEMPS FOR REMAINDER OF EXTENDED PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  71  86  65  81  57 /  30  40  40  30  10
MLU  70  89  65  81  58 /  20  30  50  40  10
DEQ  67  82  60  75  51 /  60  40  40  30  20
TXK  69  83  63  78  53 /  40  40  40  30  20
ELD  69  86  62  79  55 /  30  40  50  40  20
TYR  72  84  64  77  54 /  40  40  30  20  10
GGG  71  85  63  79  55 /  30  40  30  20  10
LFK  72  87  66  82  57 /  30  40  40  30  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&
Hazardous weather outlook, May 11, 4:15 PM CST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
515 PM CDT WED MAY 11 2011

ARZ072-073-LAZ001>006-010>014-017>022-TXZ138-149>153-165>167-
121100-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-HARRISON-CHEROKEE-RUSK-
PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-SABINE TX-
515 PM CDT WED MAY 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...TONIGHT...

SHOWERS AND THUNDERSTORMS MAY AFFECT PORTIONS OF THE AREA LATE
TONIGHT. HOWEVER...THROUGH DAYBREAK...ORGANIZED SEVERE WEATHER IS
NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF THE AREA ON THURSDAY AND
FRIDAY AS A LARGE UPPER LEVEL DISTURBANCE SLOWLY MOVES ACROSS THE
SOUTHERN PLAINS AND A DRYLINE AND COLD FRONT APPROACH FROM THE WEST.
SOME STORMS MAY BECOME STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING
WINDS BEING THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

ARZ050-051-059>061-070-071-OKZ077-TXZ096-097-108>112-124>126-136-
137-121100-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-
UPSHUR-MARION-SMITH-GREGG-
515 PM CDT WED MAY 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...TONIGHT...

SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG A DRYLINE LOCATED IN
CENTRAL TEXAS. THESE THUNDERSTORMS ARE EXPECTED TO MOVE EAST INTO
PORTIONS OF NORTHEAST TEXAS...SOUTHEAST OKLAHOMA AND SOUTHWEST
ARKANSAS TONIGHT. SOME OF THESE STORMS MAY BECOME SEVERE WITH
DAMAGING WINDS AND LARGE HAIL BEING THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF THE AREA ON THURSDAY AND
FRIDAY AS A LARGE UPPER LEVEL DISTURBANCE SLOWLY MOVES ACROSS THE
SOUTHERN PLAINS AND A DRYLINE AND COLD FRONT APPROACH FROM THE WEST.
SOME STORMS MAY BECOME STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING
WINDS BEING THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

09

The radar

The Western Arkansas radar (KSRX), 135 km away, was scanning. The volume nearest the first event began at 22:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, McCurtain

When
May 11, 4:30 PM CST
Where
McCurtain County, 5.79 mi NNE of Broken Bow
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
34.110, -94.700

A tree was downed across a road in Beavers Bend State Park.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2011Every state in 2011This day in weather historyWarnings in Oklahoma, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 297679.